California, 2007

High Wind in California, March 27, 2007

March 27, 2007 · NWS SGX · 2 events in 2 counties and zones

Strong downslope winds and mountain wave activity caused a palm tree to fall on a home in Indian Wells, damaging the kitchen and dining room. Power was knocked out to 79,000 customers in the valley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Strong downslope winds and mountain wave activity caused a palm tree to fall on a home in Indian Wells, damaging the kitchen and dining room. Power was knocked out to 79,000 customers in the valley. A peak wind gust of 53 mph was measured by the Thermal ASOS and a 48 mph wind gust was measured by the Palm Springs ASOS. It is likely that High Wind occurred in some of the more unpopulated areas of the Coachella Valley, especially considering how widespread the reports were of wind gusts in excess of 40 mph and that a 60 mph wind gust was measured to the north at Burns Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 27, 2:30 AM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 27, 2:30 AM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT TUE MAR 27 2007

.SYNOPSIS...
A PACIFIC STORM WILL MOVE INLAND TODAY CAUSING A CHANCE OF SHOWERS
AND THUNDERSTORMS. THERE WILL ALSO BE LOCAL STRONG GUSTY WINDS...
ESPECIALLY IN THE MOUNTAINS AND DESERTS. FAIR AND WARMER DURING
THE SECOND HALF OF THE WEAK UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

FAST MOVING 552 PACIFIC TROUGH MOVES THROUGH TODAY. THE TROUGH HAS A
125 KT JET MAX WHICH WILL BRING HIGH WINDS TO THE MTS/DES. THE TROUGH
WILL A CAUSE AN INTENSE 995 MB SURFAE LOW PRESSURE TO FORM OVER NV
AND UTAH...PRODUCING 20 MB ONSHORE PRESSURE GRADIENTS OVER SOUTHERN
CALIFORNIA...WHICH WILL CONTRIBUTE TO THE WIDESPREAD STRONG WINDS.
FORTUNATELY THE TROUGH WILL MOVE QUICKLY TO UTAH BY TONIGHT...SO
WINDS ARE EXPECTED TO DECREASE THIS EVENING. SATELLITE SHOWS THE
COLD FRONT RELATED TO THE TROUGH ACTUALLY BREAKING UP...SO PRECIP
AMOUNTS WILL BE LIGHT...AS EXPECTED. THE AIR WILL ONLY BRIEFLY BE
UNSTABLE...SO THERE WILL BE LITTLE CHANCE FOR THUNDERSTORMS. PATCHY
MARINE LAYER TONIGHT WITH ONSHORE FLOW CONTINUING. WARM/SUNNY WED
UNDER 570 CYCLONIC NW FLOW. AS A RIDGE BUILDS IN FROM THE WEST...
NORTH 573 NORTH FLOW DEVELOPS...AND 1030 MB HIGH GETS DRAGGED INTO
NEVADA...GIVING US 12 MB OFFSHORE FLOW FOR GUSTY SANTA ANA WINDS
BELOW THE CANYONS AND PASSES ON THURSDAY. WARMER THU WITH VALLEY
HIGHS IN THE 70S. HIGH PRESSURE ALOFT AND OFFSHORE FLOW CONTINUE
WITH WARM DAYS FRI THROUGH THE WEEKEND WITH VALLEYS IN THE 80S.
573 ZONAL FLOW ALOFT AND ONSHORE FLOW WILL BRING THE MARINE LAYER
BACK AND COOLER TEMPS NEXT WEEK.

&&

.AVIATION...
270900Z...MARINE LAYER ABOUT 6K FT DEEP. SCATTERED OCCASIONAL LIGHT
RAIN MAINLY THIS MORNING. FRONT HAS ABOUT DISSIPATED...ALTHOUGH THE
REMAINS WILL MOVE THROUGH WITH STRONG GUSTY NORTHWEST WINDS ABOUT
MID MORNING THROUGH THIS EVENING. REMNANT FRONT WILL MOVE THROUGH
THIS MORNING WITH CLOUDS SCATTERING OUT WITH AREAS OF BROKEN LAYER
THIS AFTERNOON. SHOWERS POSSIBLE WITH A SLIM CHANCE FOR
THUNDERSTORMS THIS AFTERNOON. BROKEN CLOUDS WILL PRESS UP AGAINST
AND SPREAD ALONG THE MOUNTAINS THIS AFTERNOON WITH SCATTERED CLOUDS
AT THE COAST. CLOUDS WILL MOSTLY DISSIPATE THROUGH TONIGHT WITH A
BRIEF RETURN OF STRATUS MAINLY IN THE SOUTH PART WED MORNING AND
AGAIN WED NIGHT. STRATUS WILL CLEAR OUT WED NIGHT AS OFFSHORE FLOW
DEVELOPS. WINDS AT 5K FT...WEST TO NORTHWEST 25-35 KT...NORTHWEST
35-40 KT AFTERNOON...NORTH 10-15 KT LATE TONIGHT...BECOMING
NORTHWEST 5-10 KT WED AFTERNOON. WINDS AT 10K FT...WEST 55-65 KT...
NORTHWEST 40-50 AFTERNOON...NORTH 25-35 KT WED MORNING THROUGH
AFTERNOON.

&&

.MARINE...
THE SWELL WILL INCREASE TODAY TO ABOUT 6 TO 9 FT...MOSTLY WIND CHOP.
WAVES MOSTLY BLOWN OUT WITH SETS POSSIBLE TO 6 FEET PLUS AND HIGHEST
SURF IN SOUTHERN SAN DIEGO COUNTY. VERY STEEP NORTHWEST SWELL AND
SHORT LIVED INCREASE AS IT WILL DECREASE LATE TONIGHT THROUGH
WEDNESDAY. STRONG GUSTY NORTHWEST WINDS BY MID MORNING THROUGH THIS
EARLY TONIGHT...DECREASING LATE TONIGHT THROUGH WEDNESDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PDT FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
COACHELLA VALLEY-
APPLE AND LUCERNE VALLEYS-

WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT FOR
ORANGE COUNTY COASTAL AREAS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-
SEE LAXNPWSGX.

HIGH RIP CURRENT RISK FOR ALL BEACHES.
SEE LAXSRFSGX.

SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY MORNING
FOR THE INNER AND OUTER COASTAL WATERS
SEE LAXCWFSGX.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...WHITLOW
Hazardous weather outlook, Mar 26, 3:00 PM PST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT MON MAR 26 2007

CAZ042-043-048-050-055>058-060>062-PZZ750-775-271200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PDT MON MAR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

AN APPROACHING PACIFIC STORM SYSTEM WILL BRING STRONG GUSTY WINDS TO
THE MOUNTAINS AND DESERTS TONIGHT.

HIGH WIND WARNING AND WIND ADVISORIES FOR TONIGHT. SEE LAXNPWSGX FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

FOR TUESDAY...A FAST MOVING PACIFIC STORM SYSTEM WILL BRING STRONG
GUSTY WINDS...A CHANCE OF SHOWERS...AND A SLIGHT CHANCE OF
THUNDERSTORMS. WINDS WILL BE STRONGEST AND MOST WIDESPREAD IN THE
DESERTS AND ON THE DESERT SLOPES OF THE MOUNTAINS.

THIS STORM WILL ALSO BRING A LARGE WEST SWELL TO THE COASTAL WATERS
TUESDAY INTO WEDNESDAY WITH A HIGH RIP CURRENT RISK AT THE BEACHES.
SEE LAXSRFSGX FOR DETAILS.

HIGH WIND WARNING AND WIND ADVISORIES FOR TUESDAY. SEE LAXNPWSGX FOR
DETAILS.

SMALL CRAFT ADVISORY. SEE LAXCWFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DVA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, San Bernardino County Mountains

When
March 27, 3:51 AM PST
Where
San Bernardino County Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High Wind, Coachella Valley

When
March 27, 2:00 PM PST
Where
Coachella Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22359, 22338.